Metoclopramide Therapy and Movement Disorders in a Diabetice─Uremic Subject With Bilateral Basal Ganglia Lesions

Chun Sum Ho, Rey-Yue Yuan, His Hsien Chen, Jia Ming Yu, Jau-Jiuan Sheu

Research output: Contribution to journalArticle

Abstract

The etiologies of the syndrome of acute bilateral basal ganglia lesions in diabeticeuremic subjects have been postulated to involve metabolic and/or vascular factors related to diabetes mellitus, uremic toxins, metabolic acidosis, and hypoxemia. The role of dopamine receptor antagonists in the pathophysiology of this disorder has never been discussed before. We present a diabeticeuremic subject who developed bilateral basal ganglia lesions and involuntary movements after metoclopramide therapy. All workup test
results were negative except that for impaired renal function. The involuntary movements disappeared after discontinuation of metoclopramide. She developed acute parkinsonism with gait disturbance after metoclopramide therapy several months after the first episode. Her gait gradually improved after discontinuation of metoclopramide. We suggests that metoclopramide therapy may further damage the vulnerable basal ganglia and lead to drug-induced parkinsonism and also the syndrome of acute bilateral basal ganglia lesions in this diabeticeuremic subject. Dopamine receptor antagonists should be avoided or used with caution in subjects with diabetes and uremia.
Original languageEnglish
Pages (from-to)50-52
JournalJournal of Experimental and Clinical Medicine
Volume3
Issue number1
Publication statusPublished - 2011

Fingerprint

Metoclopramide
Movement Disorders
Basal Ganglia
Dopamine Antagonists
Dyskinesias
Parkinsonian Disorders
Gait
Therapeutics
Uremia
Acidosis
Diabetes Mellitus
Kidney
Pharmaceutical Preparations

Keywords

  • basal ganglia
  • diabetes mellitus
  • metoclopramide
  • movement disorder
  • uremia

Cite this

Metoclopramide Therapy and Movement Disorders in a Diabetice─Uremic Subject With Bilateral Basal Ganglia Lesions. / Ho, Chun Sum; Yuan, Rey-Yue; Chen, His Hsien; Yu, Jia Ming; Sheu, Jau-Jiuan.

In: Journal of Experimental and Clinical Medicine, Vol. 3, No. 1, 2011, p. 50-52.

Research output: Contribution to journalArticle

@article{7fa3d3213c3a43faa6982bf2700fd039,
title = "Metoclopramide Therapy and Movement Disorders in a Diabetice─Uremic Subject With Bilateral Basal Ganglia Lesions",
abstract = "The etiologies of the syndrome of acute bilateral basal ganglia lesions in diabeticeuremic subjects have been postulated to involve metabolic and/or vascular factors related to diabetes mellitus, uremic toxins, metabolic acidosis, and hypoxemia. The role of dopamine receptor antagonists in the pathophysiology of this disorder has never been discussed before. We present a diabeticeuremic subject who developed bilateral basal ganglia lesions and involuntary movements after metoclopramide therapy. All workup testresults were negative except that for impaired renal function. The involuntary movements disappeared after discontinuation of metoclopramide. She developed acute parkinsonism with gait disturbance after metoclopramide therapy several months after the first episode. Her gait gradually improved after discontinuation of metoclopramide. We suggests that metoclopramide therapy may further damage the vulnerable basal ganglia and lead to drug-induced parkinsonism and also the syndrome of acute bilateral basal ganglia lesions in this diabeticeuremic subject. Dopamine receptor antagonists should be avoided or used with caution in subjects with diabetes and uremia.",
keywords = "basal ganglia, diabetes mellitus, metoclopramide, movement disorder, uremia",
author = "Ho, {Chun Sum} and Rey-Yue Yuan and Chen, {His Hsien} and Yu, {Jia Ming} and Jau-Jiuan Sheu",
year = "2011",
language = "English",
volume = "3",
pages = "50--52",
journal = "Journal of Experimental and Clinical Medicine",
issn = "1878-3317",
publisher = "Elsevier Taiwan LLC",
number = "1",

}

TY - JOUR

T1 - Metoclopramide Therapy and Movement Disorders in a Diabetice─Uremic Subject With Bilateral Basal Ganglia Lesions

AU - Ho, Chun Sum

AU - Yuan, Rey-Yue

AU - Chen, His Hsien

AU - Yu, Jia Ming

AU - Sheu, Jau-Jiuan

PY - 2011

Y1 - 2011

N2 - The etiologies of the syndrome of acute bilateral basal ganglia lesions in diabeticeuremic subjects have been postulated to involve metabolic and/or vascular factors related to diabetes mellitus, uremic toxins, metabolic acidosis, and hypoxemia. The role of dopamine receptor antagonists in the pathophysiology of this disorder has never been discussed before. We present a diabeticeuremic subject who developed bilateral basal ganglia lesions and involuntary movements after metoclopramide therapy. All workup testresults were negative except that for impaired renal function. The involuntary movements disappeared after discontinuation of metoclopramide. She developed acute parkinsonism with gait disturbance after metoclopramide therapy several months after the first episode. Her gait gradually improved after discontinuation of metoclopramide. We suggests that metoclopramide therapy may further damage the vulnerable basal ganglia and lead to drug-induced parkinsonism and also the syndrome of acute bilateral basal ganglia lesions in this diabeticeuremic subject. Dopamine receptor antagonists should be avoided or used with caution in subjects with diabetes and uremia.

AB - The etiologies of the syndrome of acute bilateral basal ganglia lesions in diabeticeuremic subjects have been postulated to involve metabolic and/or vascular factors related to diabetes mellitus, uremic toxins, metabolic acidosis, and hypoxemia. The role of dopamine receptor antagonists in the pathophysiology of this disorder has never been discussed before. We present a diabeticeuremic subject who developed bilateral basal ganglia lesions and involuntary movements after metoclopramide therapy. All workup testresults were negative except that for impaired renal function. The involuntary movements disappeared after discontinuation of metoclopramide. She developed acute parkinsonism with gait disturbance after metoclopramide therapy several months after the first episode. Her gait gradually improved after discontinuation of metoclopramide. We suggests that metoclopramide therapy may further damage the vulnerable basal ganglia and lead to drug-induced parkinsonism and also the syndrome of acute bilateral basal ganglia lesions in this diabeticeuremic subject. Dopamine receptor antagonists should be avoided or used with caution in subjects with diabetes and uremia.

KW - basal ganglia

KW - diabetes mellitus

KW - metoclopramide

KW - movement disorder

KW - uremia

M3 - Article

VL - 3

SP - 50

EP - 52

JO - Journal of Experimental and Clinical Medicine

JF - Journal of Experimental and Clinical Medicine

SN - 1878-3317

IS - 1

ER -